Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 29, NWS Des Moines, IA

May 13, 2023Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 7:26 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 7:26 PM CDT (00:26 UTC)
Expired
May 13, 2023, 8:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WFUS53 KDMX 140026
TORDMX
IAC147-151-140100-
/O.NEW.KDMX.TO.W.0029.230514T0026Z-230514T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
726 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  North central Pocahontas County in northwestern Iowa...
  South central Palo Alto County in northwestern Iowa...

* Until 800 PM CDT.

* At 726 PM CDT, a confirmed tornado was located 4 miles south of 
  Mallard, or 9 miles north of Pocahontas, moving north at 15 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Mallard around 740 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4286 9464 4285 9471 4298 9479 4302 9463
TIME...MOT...LOC 0026Z 166DEG 15KT 4288 9467 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Martin
3 follow-up statements
171 
WWUS53 KDMX 140033
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
733 PM CDT Sat May 13 2023

IAC147-151-140100-
/O.CON.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Pocahontas IA-Palo Alto IA-
733 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH
CENTRAL POCAHONTAS AND SOUTH CENTRAL PALO ALTO COUNTIES...
    
At 733 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Mallard, or 12 miles north of Pocahontas, moving 
north at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mallard around 740 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4289 9464 4288 9473 4298 9479 4302 9463
TIME...MOT...LOC 0033Z 166DEG 15KT 4291 9468 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Martin
354 
WWUS53 KDMX 140039
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
739 PM CDT Sat May 13 2023

IAC151-140049-
/O.CAN.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Pocahontas IA-
739 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR NORTH CENTRAL POCAHONTAS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0039Z 166DEG 15KT 4294 9469 

$$

IAC147-140100-
/O.CON.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Palo Alto IA-
739 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH
CENTRAL PALO ALTO COUNTY...
    
At 739 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Mallard, or 12 miles south of Emmetsburg, moving 
north at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Curlew around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0039Z 166DEG 15KT 4294 9469 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Martin
432 
WWUS53 KDMX 140059
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT Sat May 13 2023

IAC147-140109-
/O.EXP.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Palo Alto IA-
759 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL PALO ALTO COUNTY WILL EXPIRE
AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0059Z 166DEG 15KT 4302 9472 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:15 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 13, 6:15 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Sat May 13 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 615 PM CDT Sat May 13 2023

Main aviation concerns surround convective and ceiling trends
over the TAF period. There are two separate area of storms at the
start of the period that are forecast to become more scattered
into the evening as they lift northward. Ceilings will drop from
low end VFR or MVFR into IFR at all sites overnight into Sunday
morning. Additional scattered showers are expected to develop
through the day before drying pushes in from the north. Winds will
be brisk from the east and northeast over the north tonight,
which will spread southward through the day on Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
407 PM CDT Sat May 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
407 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms will continue to develop
over portions of central and northern Iowa this afternoon and
evening. Main impacts will be brief tornadoes and locally heavy
rainfall, but small hail and gusty winds are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

Dodson

In the hours before

Local storm report, May 13, 6:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          3 E POMEROY             42.55N 94.62W
05/13/2023                   CALHOUN            IA   EMERGENCY MNGR

&&

ANSORGE
Local storm report, May 13, 6:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          2 W PALMER              42.63N 94.64W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ
Special weather statement, May 13, 6:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
655 PM CDT Sat May 13 2023

IAZ015-023-033-034-140015-
Palo Alto IA-Sac IA-Calhoun IA-Pocahontas IA-
655 PM CDT Sat May 13 2023

...Heavy Rainfall from Thunderstorms will Impact Portions of
Pocahontas, northeastern Sac, Northwestern Calhoun and Southwestern
Palo Alto Counties through 715 PM CDT...

Heavy rainfall from these storms may produce localized areas of
flooding.

HAZARD...Heavy rainfall and localized flooding.

SOURCE...Radar indicated.

IMPACT...Localized flooding.

This storm will remain over mainly rural areas of Pocahontas,
northeastern Sac, northwestern Calhoun and southwestern Palo Alto
Counties, including the following locations... Palmer, Mallard,
Pocahontas Municipal Airport, Varina, Pomeroy, Plover, Fonda and
Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Iowa.

&&

LAT...LON 4256 9500 4256 9492 4294 9491 4294 9458
      4252 9458 4251 9500
TIME...MOT...LOC 2351Z 239DEG 49KT 4275 9459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Zogg
Local storm report, May 13, 6:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          4 SSW POCAHONTAS        42.68N 94.70W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

            POCAHONTAS COUNTY LAW ENFORCEMENT CONFIRMS
            TORNADO ON THE GROUND, MOVING NORTH.

&&
Local storm report, May 13, 7:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          4 WNW KNOXVILLE         41.34N 93.17W
05/13/2023                   MARION             IA   TRAINED SPOTTER

            MULTIPLE STORM CHASERS REPORT BRIEF TORNADO
            TOUCHDOWN IN OPEN FIELDS.

&&
Local storm report, May 13, 7:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 ENE HAVELOCK          42.85N 94.66W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:40 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr
May 13, 8:12 PM CDTTornado WarningDMXWebster33 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.